The 5 Most Common ADHD Medication Side Effects — and Their Fixes
The most common ADHD medication side effects are appetite suppression, headache, dry mouth, and sleeplessness. Use these doctor-recommended strategies to address these and other common side effects of ADHD medications.
“I recommend we start your child on ADHD medication,” says the doctor. Those are alarming words to most parents. Deciding to medicate causes them to wring their hands, search their souls, and lose sleep. Many parents worry about the effect on their child’s brain, as well as any nasty ADHD medication side effects they may experience. So they wait, sometimes years, before saying yes.
On the other hand, life with attention deficit disorder (ADHD or ADD) can be so disruptive to child and parent that it is sometimes a relief when the physician suggests medication. “Finally,” say parents, “a solution to difficult behaviors! No more jumping on the sofa. No more racing around the classroom getting into trouble.”
When my daughter was a preschooler, I begged the doctor to prescribe something — anything — to keep her manageable and safe. She was given Dexedrine, and, for the first time in her life, she sat and played for hours. But there were new problems to manage: side effects.
“The most common are appetite suppression, headache, dry mouth, and sleeplessness, especially when the child starts medication,” says Terry Dickson, M.D., pediatrician and founder and director of The Behavioral Medicine Clinic of NW Michigan, in Traverse City.
What is a parent to do? “The rule of thumb is to wait,” explains Dickson. “Most side effects lessen with time. When there is a small problem with a med, you have to decide which is better: to live with a side effect for a bit or with the child’s inability to focus?”
Here are the most common ADHD medication side effects, along with Dickson’s recommendations for dealing with them.
Poor Appetite/Weight Loss/Upset Stomach
“When a child starts medication, there can be a one-to three-pound weight loss in the first month,” says Dickson. “However, it is common for the child to gain back the weight over the next three months.”
- Go with your child’s schedule, not the family’s. If she is ravenous at 3 p.m., give her an early dinner.
- Make your child’s largest meal when he is most hungry — before the ADHD medication kicks in or after it wears off.
- Offer a large breakfast loaded with protein and complex carbohydrates, which provide long-term energy. This will get your child off to a good start and keep him going.
- Offer small healthy snacks throughout the day. Young children often can’t identify the feeling of hunger, but might act it out with irritability. Have a special area in the kitchen for healthy snacks, and keep a basket of snacks in his bedroom.
- To prevent stomach upset, have your child take her medication with food or milk. If side effects are very troubling, however, you should consult with his physician.
- Turn off all electronics (TV, iPod, computer games) an hour before bedtime.
- Initiate a bedtime routine that doesn’t change: soothing bath, light snack, story time, snuggling, lights off.
- Consider using a white noise machine or putting on soft music in your child’s bedroom to get him in the mood for sleep.
- Ask your child what would help settle her down. A stuffed animal? Time in a rocking chair before bed? Think of what soothes her during the day and use it at bedtime.
- In severe cases, more medication may be warranted. Talk to your child’s doctor about changing dosages, types of medications, or adding another med to help with sleep.
Irritability and Mood Changes
“Irritability while on medication can be a side effect of the drug or a sign that a child may have another disorder,” says Dickson.
- When meds wear off, some children “rebound” with irritability and a worsening of ADHD symptoms. Some doctors suggest giving a second, smaller dosage before the first wears off. Never try this without medical supervision.
- Irritability may be a side effect of poor appetite and sleep. Offer snacks throughout the day and work on good sleep hygiene.
- Watch for increased anxiety while taking stimulants, especially in kids with an underlying anxiety disorder. Discuss with your doctor a change in medication or adding a second med to address anxiety.
- Check for other mood-related reactions, such as increased hyperactivity, emotional outbursts, nightmares, or poor sleep. She may have an underlying mood disorder.
Although some children complain of headaches when beginning medication, the problem usually resolves over time.
- “Giving Tylenol or Motrin is appropriate,” says Dickson.
- If headaches persist, discuss the problem with your doctor. He may change the dosage.
This is a usually a temporary side effect.
- Have your child carry a water bottle in his backpack or when going out to play.
- Give him sugarless hard candies to suck on or sugarless gum to chew.
- Offer ice pops at home when dry mouth persists.
Updated on April 23, 2021